Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 217, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 14, 2017, 8:31 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2017, 8:31 PM MDT (02:31 UTC)
- Expired
- Aug 14, 2017, 9:15 PM MDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cherry County, NE, Sheridan County, NE
The radar
The Rapid City radar (KUDX), 150 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 8:38 PM MDT | HAIL 1.25 | 6 N Gordon, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2366 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1318 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 16.3
The text
As transmitted.
180
WUUS53 KLBF 150231
SVRLBF
NEC031-161-150315-
/O.NEW.KLBF.SV.W.0217.170815T0231Z-170815T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
831 PM MDT MON AUG 14 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northwestern Cherry County in north central Nebraska...
Northeastern Sheridan County in the Panhandle of Nebraska...
* Until 915 PM MDT
* At 830 PM MDT, a severe thunderstorm was located near Gordon,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gordon, Clinton, Hoover Lake, Irwin, Intersection of Highway 20 and
Irwin Road, Shell Lake State Wildlife Management Area and Bayonne.
This includes Highway 20 between mile markers 98 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4300 10187 4273 10186 4272 10233 4300 10246
TIME...MOT...LOC 0230Z 210DEG 21KT 4295 10231
HAIL...1.25IN
WIND...60MPH
$$
Snively2 follow-up statements
546 WWUS53 KLBF 150247 SVSLBF Severe Weather Statement National Weather Service North Platte NE 847 PM MDT MON AUG 14 2017 NEC031-161-150315- /O.CON.KLBF.SV.W.0217.000000T0000Z-170815T0315Z/ Cherry NE-Sheridan NE- 847 PM MDT MON AUG 14 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT FOR NORTHWESTERN CHERRY AND NORTHEASTERN SHERIDAN COUNTIES... At 847 PM MDT, a severe thunderstorm was located 7 miles north of Gordon, moving east at 20 mph. HAZARD...Half dollar size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. Locations impacted include... Gordon, Hoover Lake, Irwin, Intersection of Highway 20 and Irwin Road, Shell Lake State Wildlife Management Area and Bayonne. This includes Highway 20 between mile markers 101 and 126. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4300 10187 4273 10186 4272 10230 4300 10230 TIME...MOT...LOC 0247Z 270DEG 17KT 4290 10216 HAIL...1.25IN WIND...<50MPH $$ Snively
430
WWUS53 KLBF 150311
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
911 PM MDT MON AUG 14 2017
NEC031-161-150321-
/O.EXP.KLBF.SV.W.0217.000000T0000Z-170815T0315Z/
Cherry NE-Sheridan NE-
911 PM MDT MON AUG 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES WILL EXPIRE AT 915 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 4300 10187 4273 10186 4272 10230 4300 10230
TIME...MOT...LOC 0311Z 270DEG 21KT 4301 10207
$$
SnivelyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:19 PM MDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 14, 6:19 PM MDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service North Platte NE 719 PM CDT Mon Aug 14 2017 .SHORT TERM...(This evening through Tuesday) Issued at 314 PM CDT Mon Aug 14 2017 The HRRR, HRRR EXP and GFS were the basis for rain chances tonight and Tuesday. Two or more MCS's should form. One tonight and a second or third Tuesday. The system tonight is spawned off the Big Horns and Laramie range this afternoon. This storm activity is expected to grow upscale, mainly affecting SD this evening. Some of the HRRR solns show isolated activity over the Sandhills late this afternoon ahead of the WY storms. There is considerable variability in the extent of upscale growth across Wrn Neb this evening with some solns showing more storm coverage than others. POPS are limited to 30 percent for this reason. Isolated showers and thunderstorms are possible in many areas Tuesday morning. The extent of upscale growth tonight could deeply influence the sfc focus Tuesday across Neb. The consensus of the HRRR EXP, NAM and GFS suggested storms firing on a frontal boundary laying somewhere across the cntl Sandhills...perhaps near or along highway 2. The NAM nest and HRRR EXP show upscale storm growth across the ern Sandhills which drops south into Custer Co. where a flash flood watch will be posted. Rain activity should continue well into Tuesday night, generally along and east of highway 83. The model consensus shows sfc dew points in the upper 60s to around 70 with deep moisture aloft supporting storms capable of heavy rainfall. WPC suggested the increasing low level jet could support back building or train storm behavior. .LONG TERM...(Tuesday night through Monday) Issued at 314 PM CDT Mon Aug 14 2017 Rain activity should continue well into Tuesday night, generally along and east of highway 83. The model consensus shows sfc dew points in the upper 60s to around 70 with deep moisture aloft supporting storms capable of heavy rainfall. WPC suggested the increasing low level jet could support back building or training storm behavior. The models then show a second, post-frontal, disturbance moving through Wednesday morning. Dry weather is expected Wednesday evening and Thursday with cool temperatures. A northwest flow disturbance may produces showers and thunderstorms Thursday night. Dry weather is in place Friday through Monday with just an isolated rain chance. This is the result of a warming trend as H700mb temperatures rise toward 14C by Monday which should cap most opportunities for thunderstorm development. Still, a blend of bias corrected model temperatures and the National blend of model data produces highs in the upper 80s to around 90. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 651 PM CDT Mon Aug 14 2017 Isolated thunderstorms are possible across portions of southwest Nebraska this evening, then later tonight a cluster of thunderstorms is expected to move out of the panhandle into north central Nebraska. Those could move across the KVTN TAF site, but for now no thunder is expected at KLBF. Winds tonight into Tuesday morning will be southeast around 10 KTS. && .HYDROLOGY... Issued at 314 PM CDT Mon Aug 14 2017 3-hour flash flood guidance has fallen to around 2 inches across parts of Southwest and Ncntl Neb. The key feature could be the 7-day rain totals across parts of Custer and Frontier Counties of 3 to 7 inches. Conditions will become favorable for thunderstorms and heavy rainfall Tuesday afternoon-Tuesday night. Ambient precipitable water increases to over 1.5 inches and winds aloft are fairly weak and unidirectional. The models show a frontal boundary dropping into Ncntl Nebraska Tuesday night which could be the focus to storm development. The forecast places Custer County in a flash flood watch Tuesday afternoon through early Wednesday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from Tuesday afternoon through Wednesday morning for NEZ038. && SHORT TERM...CDC LONG TERM...CDC AVIATION...Taylor HYDROLOGY...CDC
Hazardous weather outlook, Aug 14, 2:28 PM MDT, 6 hours 3 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 328 PM CDT Mon Aug 14 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-152030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 328 PM CDT Mon Aug 14 2017 /228 PM MDT Mon Aug 14 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms are expected late this afternoon and tonight with a few strong to briefly severe thunderstorms possible this evening. The area of concern for severe storms is generally along and west of highway 61 north of Ogallala. The hazard is large hail and wind damage with any storms which become severe. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Scattered severe thunderstorms are possible Tuesday afternoon and Tuesday evening. The area of concern is along and south of a line from Big Springs to Hyannis, Ainsworth to Burwell, including Custer County. The hazards are large hail, wind damage and heavy rainfall. Conditions are expected to become favorable for thunderstorms capable heavy rainfall Tuesday afternoon and Tuesday night across much of western and north central Nebraska. Parts of Custer County measured 3 to 7 inches of rainfall over the weekend. A flash flood watch is in effect across Custer County Tuesday afternoon and Tuesday night. Thunderstorms are possible on and off Wednesday through Sunday with the best chance Thursday and Thursday night. The risk of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Aug 14, 3:10 PM MDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
410 PM CDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 24 SSW AINSWORTH 42.23N 100.04W
06/13/2017 E1.00 INCH BROWN NE PUBLIC
&&
BTAYLORLocal storm report, Aug 14, 3:15 PM MDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
415 PM CDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 24 S AINSWORTH 42.20N 99.86W
06/13/2017 E1.00 INCH BROWN NE PUBLIC
&&
BTAYLORLocal storm report, Aug 14, 3:24 PM MDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
424 PM CDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 24 S AINSWORTH 42.20N 99.86W
06/13/2017 E1.00 INCH BROWN NE PUBLIC
&&
BTAYLORLocal storm report, Aug 14, 3:31 PM MDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
431 PM CDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL 22 NNE ARNOLD 41.72N 100.03W
06/13/2017 M1.75 INCH CUSTER NE PUBLIC
&&
BTAYLORSpecial weather statement, Aug 14, 8:17 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
817 PM MDT MON AUG 14 2017
NEZ004-150245-
Sheridan NE-
817 PM MDT MON AUG 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN COUNTY
UNTIL 845 PM MDT...
At 816 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Gordon, moving northeast at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Gordon, Clinton and Hoover Lake.
This includes Highway 20 between mile markers 98 and 112.
LAT...LON 4273 10208 4272 10233 4293 10247 4300 10236
4300 10208
TIME...MOT...LOC 0216Z 234DEG 22KT 4291 10232
SnivelySpecial weather statement, Aug 14, 8:26 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
826 PM MDT MON AUG 14 2017
NEZ004-022-023-094-150315-
Sheridan NE-Grant NE-Western Cherry NE-Garden NE-
826 PM MDT MON AUG 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...
NORTHWESTERN GRANT...NORTHERN GARDEN AND SOUTHEASTERN SHERIDAN
COUNTIES UNTIL 915 PM MDT...
At 825 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rushville to Ellsworth to Crescent Lake
National Wildlife Refuge.
Movement was east at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Ellsworth, Ashby, Crescent Lake National Wildlife Refuge, Big Hill,
Dipping Vat Meadow, Billys Lake, Lone Butte, Deer Lake, Britton Lake,
Rock Hill, Richardson Lake, Mumper, Herman Lake, Adams Flats, Watson
Lake, Rackett, Patterson Lake, Morgan Lake, Finnegan Lake and Highway
27 crossing the Niobrara River.
This includes Highway 2 between mile markers 112 and 140.
LAT...LON 4213 10234 4272 10240 4273 10185 4212 10180
4166 10211 4166 10264 4175 10264
TIME...MOT...LOC 0225Z 267DEG 20KT 4265 10229 4214 10224 4176 10255
SnivelyThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:17 PM MDT | Special Weather Statement | LBF | Sheridan | 28 min |
| Aug 14, 8:26 PM MDT | Special Weather Statement | LBF | Sheridan | 49 min |
| Aug 14, 9:09 PM MDT | Special Weather Statement | LBF | Grant | 66 min |
| Aug 14, 9:37 PM MDT | Special Weather Statement | LBF | Cherry, Grant | 38 min |
| Aug 14, 10:12 PM MDT | Special Weather Statement | LBF | Cherry, Hooker | 48 min |
| Aug 14, 10:58 PM MDT | Special Weather Statement | LBF | Cherry, Hooker | 47 min |
| Aug 14, 11:27 PM MDT | Special Weather Statement | LBF | Sheridan | 48 min |
| Aug 15, 2:53 AM MDT | Areal Flood Advisory | LBF | Holt | 3 hr |
| Aug 15, 7:30 AM MDT | Special Weather Statement | LBF | Garfield, Wheeler | 60 min |
| Aug 15, 10:12 AM MDT | Special Weather Statement | LBF | Garfield | 63 min |
| Aug 15, 10:49 AM MDT | Severe Thunderstorm Warning | LBF | Garfield, Holt | 41 min |
| Aug 15, 10:57 AM MDT | Special Weather Statement | LBF | Custer | 48 min |
| Aug 15, 10:59 AM MDT | Special Weather Statement | LBF | Lincoln | 46 min |
| Aug 15, 11:06 AM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 39 min |
| Aug 15, 11:28 AM MDT | Severe Thunderstorm Warning | LBF | Custer, Loup | 47 min |
| Aug 15, 11:30 AM MDT | Severe Thunderstorm Warning | LBF | Holt | 45 min |
| Aug 15, 11:36 AM MDT | Flash Flood Warning | LBF | Custer | 6 hr |
| Aug 15, 11:39 AM MDT | Flash Flood Warning | LBF | Garfield, Holt | 6 hr |
| Aug 15, 11:49 AM MDT | Special Weather Statement | LBF | Logan | 41 min |
| Aug 15, 11:58 AM MDT | Severe Thunderstorm Warning | LBF | Custer, Logan | 30 min |
| Aug 15, 1:08 PM MDT | Special Weather Statement | LBF | Garfield | 52 min |
| Aug 15, 2:40 PM MDT | Special Weather Statement | LBF | Sherman | 50 min |
| Aug 15, 3:15 PM MDT | Special Weather Statement | LBF | Loup, Rock | 60 min |
| Aug 15, 4:08 PM MDT | Special Weather Statement | LBF | Garfield, Holt | 97 min |
| Aug 15, 4:31 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Garfield, Loup | 44 min |
| Aug 15, 4:43 PM MDT | Special Weather Statement | LBF | Custer | 47 min |
| Aug 15, 4:55 PM MDT | Flash Flood Warning | LBF | Custer, Garfield, Loup | 6 hr |
| Aug 15, 5:13 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 47 min |
| Aug 15, 5:17 PM MDT | Special Weather Statement | LBF | Holt | 43 min |
| Aug 15, 5:32 PM MDT | Flash Flood Warning | LBF | Logan | 3 hr |
| Aug 15, 5:45 PM MDT | Special Weather Statement | LBF | Logan | 45 min |
| Aug 15, 5:47 PM MDT | Special Weather Statement | LBF | Wheeler | 58 min |
| Aug 15, 5:51 PM MDT | Special Weather Statement | LBF | Arthur, Keith | 54 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.